Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Fatigue due to medications, and smoking
Oct 23, 2003

Since recently being diagnosed with HIV, I've been on Kalatra and Combivir, not to mention a few other drugs. I find that my stamina as well as my sex drive has gone down hill. I'm tired very easily, and as far as sex goes, its very difficult to achieve an erection. On my last lab report, my free testosterone was .02. I know this is extremely low, is there something that can be done? Also, I want to quit smoking very badly but stressed out so much I'm having a very hard time. My Dr gave me Zyban, but it seems to be counter effecting all the proteins and megase he has me on to increase my appatite. The patch doesnt work. Any suggestions here as well?

Response from Dr. Frascino

Hello,

Decreases stamina and libido can be associated with several conditions, including hypogonadism (low testosterone), depression, anemia, and perhaps all three!

Since your free testosterone is low, that certainly should be treated. Replacement therapy with topical testosterone gel self-applied once per day is the most convenient therapy. Your dose will need to be regulated based on your response. Getting your testosterone levels back up into the mid-normal range should perk other things up as well, like your energy level, sex drive, and your Mr. Happy.

Fatigue and decreased libido can also be associated with anemia. Check your hemoglobin level to find out if this is a problem. The lower range of normal for men is 14 g/dL (12 g/dL for women). You are taking Combivir, which contains AZT as one of its 2 components (3TC is the other). AZT can suppress bone marrow function, including the production of new red blood cells, which can lead to anemia.

Next, depression. You have only "recently" been diagnosed with HIV and started on HAART. Learning to adjust to your new reality as an HIV-positive individual can be difficult. Virtually all of us go through periods of feeling upset, worried, anxious, or depressed. Psychological causes of fatigue (and other anxiety/depression symptoms, like insomnia, decreased appetite, difficulty concentrating, decrease sex drive) are treatable, but are often overlooked as possible contributing causes of these symptoms.

I would talk to your HIV specialist about beginning testosterone replacement therapy (AndroGel) and evaluate the other possible underlying causes of your symptoms anemia and psychological causes and treat those as well, if needed.

Smoking? Yes, I strongly agree with your decision to quit. It may even be more harmful to you than HIV. Since you are feeling so "stressed out," a referral for some counseling to help with stress management, adjusting to your new HIV diagnosis, and kicking your nicotine habit may be extremely beneficial. Zyban should not "counter effect" proteins or Megace. Quitting is never easy, but it is doable and definitely worth the effort. So hang in there and continue to kick butt (or kick butts, as the case may be). Although it may not seem like it at the moment, things really will get much better as you attend to these problems. Good luck.

Dr. Bob


Previous
Hep.C~HIV~Anemia
Next
New Fill Illegal?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement